Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 110, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 2010, 8:35 PM CDT for Bourbon County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2010, 8:35 PM CDT (01:35 UTC)
- Expired
- Jun 8, 2010, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2487 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:27 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 8, 6:27 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT TUE JUN 8 2010
...UPDATE TO AVIATION...
.DISCUSSION...
A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUED TO SHIFT ACROSS
THE EASTERN OZARKS THIS AFTERNOON...MEANWHILE...IT'S OUTFLOW
BOUNDARY HAS BECOME POSITIONED ACROSS SOUTHERN MISSOURI. WE CAN
NOT COMPLETELY RULE OUT ADDITIONAL CONVECTION FIRING ALONG THIS
FEATURE LATE THIS AFTERNOON...AS AN EXTREMELY UNSTABLE AIRMASS
CONTINUES TO LOSE CONVECTIVE INHIBITION.
AS A MATTER OF FACT...AN 18Z RAOB THAT WAS CONDUCTED AT THE
SPRINGFIELD AIRPORT MEASURED CAPE VALUES OF 3836 J/KG WHEN LIFTING
FROM A MIXED LAYER. MIXED LAYER INHIBITION WAS MEASURED AT 12
J/KG...SUGGESTING THAT ADDITIONAL UPDRAFTS ALONG THE OUTFLOW
BOUNDARY IS QUITE POSSIBLE. WITH SHEAR GRADUALLY INCREASING OVER
THE REGION...SOME STORM ORGANIZATION IS POSSIBLE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CAN NOT
BE RULED OUT...ESPECIALLY GIVEN THE AMOUNTS OF LOW LEVEL CAPE...OR
CAPE COMPUTED UP TO 3KM.
THE REAL TRIGGERING MECHANISM WILL OCCUR OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON AND THIS EVENING AS DEEP MOISTURE CONVERGENCE
INCREASES IN RESPONSE TO AN APPROACHING FRONTAL SYSTEM AND
DEVELOPING LOW LEVEL JET. AN INTENSE COMPLEX OF THUNDERSTORMS WILL
EVOLVE PRODUCING TORRENTIAL DOWNPOURS ALONG WITH A VARIETY OF
SEVERE WEATHER. FLASH FLOODING COULD REALLY BECOME AN ISSUE FOR
AREAS ALONG AND NORTH OF A LINE FROM JOPLIN TO VIENNA MISSOURI.
THIS FRONTAL SYSTEM WILL INTERACT WITH AN AIRMASS THATS LOADED IN
MOISTURE CONTENT...CAUSING SLOW MOVING...AND EVEN BACK BUILDING
THUNDERSTORMS THAT MAY HAVE A TENDENCY TO TRAIN OVER THE SAME
AREAS FOR EXTENDED PERIODS OF TIME. FOR THIS REASONING...A FLASH
FLOOD WATCH HAS BEEN POSTED.
TOMORROWS RAIN CHANCES WILL COMPLETELY HINGE ON WHAT HAPPENS TONIGHT
AND HOW THE MESOSCALE SITUATION UNFOLDS. WITH THE FRONTAL SYSTEM
IN THE AREA...WE CAN NOT RULE OUT ADDITIONAL CONVECTION.
HOWEVER...IF THE THUNDERSTORM OUTFLOW SHOVES THE FRONT WELL INTO
ARKANSAS...THEN DEEP CONVECTION MAY BE MITIGATED BY CLOUD COVER
AIDED BY A LARGE COLD POOL.
BY THURSDAY THE FRONT RETREATS NORTHWARD BACK THROUGH THE CWA AS
UPPER LEVEL RIDGING STRENGTHENS. MOST LOCATIONS SHOULD REMAIN DRY
ON THURSDAY WITH A WARM AIR ADVECTION REGIME OCCURRING ALOFT.
HOWEVER...WITH THE FRONT CUTTING THROUGH SOUTHERN MISSOURI...WE
DECIDED TO MAINTAIN AT LEAST A CHANCE FOR SOME SHOWERS AND
THUNDERSTORMS.
THE GFS NOW HAS A CUT OFF LOW TRACKING ACROSS SOUTHERN MISSOURI
EARLY FRIDAY MORNING...BRINGING IN ANOTHER CLUSTER OF CONVECTION.
THIS CUTOFF LOW IS REAL...AND CAN BE VIEWED ON THE ANIMATED WATER
VAPOR IMAGE ACROSS SOUTH TEXAS. MODELS USUALLY HAVE A DIFFICULT
TIME HANDLING THE TRACK OF THESE TYPES OF SYSTEMS...SO WE HAVE
DECIDED TO MAINTAIN A CONSERVATIVE APPROACH TO PRECIP CHANCES
EARLY FRIDAY MORNING.
AS WE HEAD INTO THE WEEKEND...VERY WARM TEMPERATURES WILL
MATERIALIZE IN RESPONSE TO A STRENGTHENING MID LEVEL RIDGE OF HIGH
PRESSURE EVOLVING ACROSS THE NATIONS MID SECTION. WITH
PRECIPITABLE WATER VALUES REMAINING HIGH...AFTERNOON PULSE LIKE
CONVECTION COULD DEVELOP BOTH SATURDAY AND SUNDAY.
CRAMER
&&
.AVIATION...
/ISSUED 627 PM CDT TUE JUN 8 2010/
FOR THE 00Z KSGF...KJLN AND KBBG TAFS...MAIN AVIATION HAZARDS IN
THIS TAF PACKAGE WILL DEAL WITH CONVECTION THAT IS CURRENTLY
EXTENDING FROM CENTRAL KANSAS INTO WESTERN MISSOURI NEAR THE
KANSAS CITY AREA ALONG A COLD FRONTAL BOUNDARY. THIS ACTIVITY IS
CURRENTLY GENERALLY MOVING TO THE EAST...HOWEVER EXPECT THIS
ACTIVITY TO TAKE A MORE SOUTHEASTERLY TO EVEN SOUTHERLY MOTION
DURING THE EARLY EVENING HOURS.
CURRENT THINKING IS THAT THE LINE OF THUNDERSTORMS WILL MAINTAIN
THEMSELVES AS THEY PUSH SOUTH INTO SOUTHERN MISSOURI AND TOWARDS
THE TAF SITES DURING THE MIDDLE EVENING HOURS. THERE IS HIGH
CONFIDENCE THAT THE TAF SITES WILL BE AFFECTED BY
THUNDERSTORMS...HOWEVER UNCERTAINTY ON THE EXACT TIMING REMAINS.
THEREFORE...HAVE PUT THREE HOUR TEMPO GROUPS IN THE TAFS TO
ACCOUNT FOR THE UNCERTAINTY IN THE EXACT TIMING OF THIS ACTIVITY.
SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS
ACTIVITY. VERY HEAVY RAINFALL IS ALSO EXPECTED...WHICH COULD LEAD
TO BRIEF PERIODS OF IFR CONDITIONS WITHIN ANY THUNDERSTORMS.
BEHIND THE LINE OF STORMS...WIDESPREAD SHOWERS WILL SPREAD OVER
THE AREA WITH EMBEDDED THUNDERSTORMS INTO THE OVERNIGHT HOURS. VFR
CONDITIONS ARE THEN EXPECTED THROUGH MUCH OF THE DAY ON
WEDNESDAY.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
066>069-077>080-088-089.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 7:14 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT TUE JUN 8 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 714 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... THUNDERSTORM WIND RISK IS ELEVATED WITH GUSTS TO 60 MPH POSSIBLE. HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE. FLASH FLOODING RISK IS ELEVATED. LIGHTNING RISK IS SIGNIFICANT. TORNADO RISK IS LIMITED. AREAS AFFECTED AND TIMING... A LINE OF THUNDERSTORMS WILL PUSH INTO PORTIONS OF CENTRAL MISSOURI EARLY THIS EVENING...THEN PUSH SOUTH THROUGH THE REST OF THE EARLY THIS EVENING INTO THE OVERNIGHT HOURS. DISCUSSION... A COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG AND AHEAD OF A COLD ACROSS CENTRAL KANSAS INTO CENTRAL MISSOURI LATE THIS AFTERNOON. THE MOVEMENT OF THIS ACTIVITY IS CURRENTLY MORE EASTERLY BUT ITS EXPECTED TO TAKE A MORE SOUTHEASTERLY TO MAYBE EVEN SOUTHERLY MOVEMENT TOWARDS THE AREA THIS EVENING. AN VERY UNSTABLE AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THIS ACTIVITY SO STRONG UP DRAFTS ON THE LEADING EDGE OF THE CONVECTION WILL BE LIKELY...LEADING TO AN ELEVATED RISK OF SEVERE HAIL. THERE WILL ALSO BE AN ELEVATED RISK FOR SEVERE THUNDERSTORM WIND GUSTS...ESPECIALLY WITH ANY LINE SEGMENTS THAT DEVELOP. THERE WILL ALSO BE A LIMITED RISK FOR BRIEF SHORT LIVED TORNADOES EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST KANSAS INTO CENTRAL MISSOURI. THESE STORMS WILL HAVE A TENDENCY OF MOVING SLOWLY...OR EVEN BACK BUILDING AT TIMES...CAUSING THUNDERSTORMS TO TRAIN OR REPEATEDLY DEVELOP ACROSS SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS. FLASH FLOODING COULD RESULT FROM THIS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE ONGOING ALONG A SLOW MOVING COLD FRONT ACROSS SOUTHERN MISSOURI WEDNESDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...THOUGH THERE IS A LIMITED RISK OF LOCALLY HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORM CHANCES WILL REMAIN POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH FRIDAY. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MID TO UPPER 90S EACH AFTERNOON FROM THURSDAY THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING GENERALLY ALONG AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE...THEN POSSIBLY ACROSS THE REST OF THE AREA LATER THIS EVENING INTO THE EARLY OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Special weather statement, Jun 8, 8:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 822 PM CDT TUE JUN 8 2010 KSZ073-097-090200- BOURBON KS-CRAWFORD KS- 822 PM CDT TUE JUN 8 2010 ...SIGNIFICANT WEATHER ALERT FOR BOURBON AND NORTHERN CRAWFORD COUNTIES UNTIL 900 PM CDT... AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF XENIA TO 19 MILES WEST OF PORTERVILLE...MOVING EAST AT 40 MPH. HEAVY RAIN...PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN AND WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED IN IOLA AND BASSETT KANSAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. CCC/WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:07 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 53 min |
| Jun 8, 9:35 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Jun 8, 10:21 PM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jun 9, 3:48 AM CDT | Areal Flood Warning | SGF | Maries | 6 hr |
| Jun 9, 3:56 AM CDT | Areal Flood Warning | SGF | Vernon | 6 hr |
| Jun 8, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 54 min |
| Jun 9, 1:51 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 9 hr |
| Jun 9, 10:47 AM CDT | Areal Flood Warning | SGF | Cherokee | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.